Get your full text copy in PDF
Kimberly Little, Christine M. Lin, Paul M. Reynolds
(Department of Clinical Pharmacy, University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences, Aurora, CO, USA)
Am J Case Rep 2018; 19:604-607
Serotonin syndrome is a condition characterized predominantly by neuromuscular symptoms and altered thermoregulation in response to serotonergic overtone. Treatment is focused on withdrawal of serotonergic agents, which leads to resolution in the majority of cases. In the setting of serotonergic overdose, the onset of serotonin syndrome is usually within 4 to 13 h. Here, we report a case of delayed-onset serotonin syndrome in a patient who ingested a mixture of longer-acting serotonin agonists with serotonin antagonists.
CASE REPORT: A 24-year-old male was transferred to our medical intensive care unit with hypotension and altered mental status after an overdose of fluoxetine, cyproheptadine, trazodone, olanzapine, risperidone, and bupropion. After approximately 72 h, the patient developed symptoms of fever, lower leg clonus, hyperreflexia, and agitation. He was diagnosed with delayed-onset serotonin syndrome, which responded well to re-administration of cyproheptadine, leading to resolution of symptoms by day 5 of his stay.
CONCLUSIONS: In this present case, our patient presented with the longest reported delay in the onset of serotonin syndrome after intentional ingestion. This was likely secondary to co-ingestion of long-acting serotonin agonists with protective shorter-acting serotonin antagonists (cyproheptadine and olanzapine). Clinicians should consider delayed-onset serotonin syndrome when patients ingest longer-acting serotonergic agents with serotonin antagonists.